Colorado, 2011

Blizzard and Winter Weather in Colorado, November 12 to 14, 2011

November 12 to 14, 2011 · NWS GJT · 9 events in 9 counties and zones

A Pacific trough in a fast moving westerly flow produced significant snowfall in the western Colorado mountains and some lower elevation areas of northwest Colorado. Strong winds accompanied the trough and produced blizzard conditions in the mountains of northwest Colorado.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough in a fast moving westerly flow produced significant snowfall in the western Colorado mountains and some lower elevation areas of northwest Colorado. Strong winds accompanied the trough and produced blizzard conditions in the mountains of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 12, 2:52 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 12, 2:52 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MST SAT NOV 12 2011

.SHORT TERM /TONIGHT THROUGH MONDAY/...

AT 2 PM THE SURFACE FRONT WAS THROUGH SLC AND APPROACHING PROVO AND
VERNAL...WITH SNOW FALLING AT HILL AFB AND EVANSTON WY...SO IT IS
RIGHT ON TRACK ACCORDING TO MODEL TIMING. ALSO AS PROJECTED THE
ACTIVE AREA OF THE FRONT IS DIMINISHING IN SIZE AND THE FRONTAL ZONE
IS GROWING THINNER IN SATELLITE IMAGERY AND RUC ANALYSIS. THE PERIOD
OF MAXIMUM ACTIVE WEATHER IN NE UT AND NW CO WILL BE RELATIVELY BRIEF
TONIGHT. PRIME TIME FOR BEST SNOWFALL AND STRONGEST WINDS SHOULD BE
BETWEEN 9 PM AND MIDNIGHT. HAVE INCREASED THE CHC OF PRECIP OVER THE
NORTHERN 2/3RDS OF THE AREA...VALLEYS AND MOUNTAINS...FOR THIS
EVENING AND OVERNIGHT...HAVING HIGHER CERTAINTY WITH THIS INITIAL
SPURT OF RAIN AND SNOW. THE SNOWFALL IN THE MOUNTAINS SHOULD BE
ENOUGH FOR SEVERAL INCHES TO ACCUMULATE...ALONG WITH STRONG WESTERLY
FLOW AT AND JUST BELOW MOUNTAINTOP LEVEL. THIS SHOULD BE ENOUGH FOR
THE BLIZZARD CONDITIONS TO MATERIALIZE. STILL EXPECT RABBIT EARS AND
VAIL PASSES TO SEE G50-60MPH THIS EVENING...WITH DRIFTING AND
WHITEOUT CONDITIONS MAKING TRAVEL DANGEROUS IF NOT IMPOSSIBLE.

AFTER THIS FRONT PASSES THERE WILL BE A LULL IN THE WINTER WEATHER
BETWEEN 06Z AND 12Z TONIGHT. THIS WILL BE FOLLOWED BY A SECOND SURGE
SUNDAY. THIS WEAKER FRONT WILL BRING COOLER AIR THAT WILL RUN INTO
SLIGHTLY WARMER AIR IN PLACE OVER THE AREA. SOME OVERRUNNING IS
POSSIBLE RESULTING IN WIDESPREAD SNOWFALL OVER NW AND CENTRAL CO...
INCLUDING THE LOWER ELEVATIONS.

COLDER CONDITIONS AND RAPID CLEARING WILL FOLLOW THE SECOND SYSTEM
SUNDAY NIGHT AND MONDAY.

THANKS TO BOU PUB AND ABQ FOR COORDINATION.

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

SHORT-WAVE TRAIN FROM THE ALEUTIANS INTO THE NORTHERN PLAINS BEHIND
THIS STORM SYSTEM AND RE-ENFORCE THE NORTHWEST FLOW OVER THE
NORTHERN ROCKIES LATE MONDAY NIGHT INTO TUESDAY. 295K THETA SURFACE
NOT SHOWING A LARGE AMOUNT OF MOISTURE MOVING IN FROM THE
PACIFIC...BUT IT IS TAKING A FAVORABLE ROUTE AND NOT BEING SQUEEZED
OUT BY ANY BIG RANGES BEFORE HITTING THE NORTHERN COLORADO
MOUNTAINS. THE LARGE SCALE ASCENT INCREASES AFTER MIDNIGHT ON MONDAY
WHEN JET SUPPORT ARRIVES ALONG WITH THE STRONGEST OF THE EMBEDDED
WAVES. OROGRAPHICS SHOULD CONTINUE TO FAVOR THE WESTERN ASPECTS FROM
STEAMBOAT DOWN TO CRESTED BUTTE...AND HAVE NUDGED POPS UP SLIGHTLY
WITH ONLY A FEW INCHES OF ACCUMULATION STILL INDICATED.

THE UPPER FLOW PATTERN WILL BEGIN TO DE-AMPLIFY DURING THE MID WEEK
TIME FRAME BUT A BUILDING RIDGE INTO THE NORTHEAST PACIFIC/GULF OF
ALASKA REGION...WILL ALLOW FOR ANOTHER TROF TO BEGIN TO CARVE OUT
ACROSS THE NORTHWEST STATES BY LATE IN THE WEEK. THE TREND THE
WESTERN TROF FORMATION HAS BEEN SLOWED DOWN FROM PREVIOUS RUNS AND
THIS SHOULD KEEP MAINLY DRY CONDITIONS IN PLACE THROUGH LATE WEEK.
WITH THE STRONGER WESTERLY...THEN SOUTHWESTERLY FLOW IN PLACE A
REBOUND IN TEMPERATURES SHOULD OCCUR AND TEMPERATURES SHOULD RISE TO
AT LEAST SEASONAL LEVELS BY MID WEEK AND POSSIBLY ABOVE IN AN
INCREASING WARM AIR ADVECTION PATTERN. THERE ARE SOME TIMING
DIFFERENCES BY THE FIRST HALF OF NEXT WEEKEND WHEN THE FIRST LEADING
ENERGY EJECTS FROM THE TROF INTO THE EASTERN GREAT BASIN AND
THEREFORE PRECIPITATION CHANCES WILL REMAIN ON THE LOW SIDE.

&&

.AVIATION /FOR 00Z TAF ISSUANCE/...

VFR CONDITIONS CONTINUE TO PREVAIL AT FLIGHT TERMINAL SITES THIS
AFTERNOON AS MOISTURE CONTINUES TO STREAM INTO THE REGION AHEAD OF A
COLD STILL JUST OUTSIDE OUR NORTHEAST CWA. SOME PASSING SHOWERS HAVE
DROPPED CONDITIONS TO THE MVFR CATEGORY AT THE HIGH VALLEY AND
MOUNTAIN SITES. THIS TREND SHOULD INCREASE THROUGH THE EVENING AS
BROAD SCALE LIFT WORKS ON THIS MOISTURE AND FRONTAL PASSAGE INTO THE
NORTHERN CWA PROVIDE LOW LEVEL FOCUS. LOCAL IFR/LIFR CONDITIONS
EAST OF A LINE FROM KCAG TO KRIL TO KASE THE EVENING CAN BE EXPECTED
AS WELL AS STRONG WINDS AHEAD AND ALONG THE FRONT. THESE WINDS
WILL COMBINE WITH INCREASING SNOWFALL TO DROP VISIBILITIES WELL
UNDER A MILE AT TIMES. WINDS GUSTING 30-50KTS IN THIS AREA WILL ALSO
CREATE HAZARDOUS CONDITIONS TO LIGHT AIRCRAFT. THE HIGHER TERMINAL
SITES WILL MOST LIKELY SEE IFR/LIFR CONDITIONS THROUGH THE NIGHT IN
LIGHT TO MODERATE SNOW WITH THE MOUNTAINS AND HIGHER PASSES OBSCURED
BY LOW CLOUDS AND PRECIPITATION. LOWER ELEVATIONS TAF SITES SUCH AS
KGJT...KMTJ...KVEL WILL SLOWLY DEGRADE TOWARD SUNRISE ON SUNDAY WHEN
A SECONDARY SYSTEM PUSHES THROUGH WITH ADDITIONAL MOISTURE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
       SUNDAY FOR ZONES 002-003-008-009-018-019.
     WINTER STORM WARNING UNTIL MIDNIGHT MST SUNDAY NIGHT FOR ZONES
       010-012.
     BLIZZARD WARNING UNTIL MIDNIGHT MST SUNDAY NIGHT FOR ZONES 004-
       013.
     WINTER WEATHER ADVISORY UNTIL TO 6 PM MST SUNDAY FOR ZONE 005.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....15
AVIATION.....TGJT
Hazardous weather outlook, Nov 12, 5:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT NOV 12 2011

COZ001>014-017>023-UTZ022>025-027>029-131345-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT NOV 12 2011

...MAJOR WINTER STORM WILL IMPACT THE MOUNTAINS OF WESTERN COLORADO
THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS ONE TWO PUNCH OF A WINTER STORM WILL BRING VERY STRONG
WINDS AND SNOWFALL TO THE MOUNTAINS AND THE COLORADO NORTHWEST
PLATEAU. WEST WINDS WILL INCREASE THIS AFTERNOON PRODUCING WIND
GUSTS OF 30-40 MPH IN THE VALLEYS AND 50-60 MPH IN THE MOUNTAINS.
BLIZZARD WARNINGS ARE IN EFFECT FOR THE NORTHWEST COLORADO
MOUNTAINS WHERE TRAVEL WILL BECOME VERY DIFFICULT OR IMPOSSIBLE IN
DRIFTING SNOW AND WHITEOUT CONDITIONS. BLOWING SNOW IS ALSO
EXPECTED IN THE REMAINDER OF THE COLORADO MOUNTAINS AND ON THE
NORTHWEST PLATEAU WHERE VARIOUS WARNINGS AND ADVISORIES WILL BE
IN EFFECT THIS AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND BLOWING SNOW WILL CONTINUE THROUGH SUNDAY MORNING
BEFORE DIMINISHING FROM WEST TO EAST SUNDAY AFTERNOON AND EVENING.

DRIER WEATHER MOVES BACK IN BY MONDAY...WITH TEMPERATURES GRADUALLY
WARMING BACK TO MORE NORMAL VALUES BY THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY WIND DAMAGE...MEASURABLE SNOW ACCUMULATION
OR DEGRADED TRAVEL CONDITIONS TO THE NATIONAL WEATHER SERVICE IN
GRAND JUNCTION.

JOE/JDC

In the hours before

Local storm report, Nov 12, 3:12 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MST SAT NOV 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     NON-TSTM WND GST 1 ESE CRAIG             40.51N 107.53W
11/12/2011  M45 MPH          MOFFAT             CO   ASOS

&&

EVENT NUMBER GJT1100578

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 2 blizzard. Local standard time, as filed.

Blizzard, Flattop Mountains

When
November 12, 4:00 PM MST to November 13, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Widespread strong winds combined with heavy snowfall produced blizzard conditions across the area, which happened to be during the big game hunting season. Snowfall amounts ranged from 8 to 18 inches, while wind gusts to 59 mph produced snowdrifts up to 4 feet deep. A search and rescue team was called out for a number searches in the Flat Top Mountains due to people getting lost in the blizzard.

Blizzard, Elkhead and Park Mountains

When
November 12, 4:30 PM MST to November 13, 6:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Widespread strong winds combined with heavy snowfall produced blizzard conditions across the area, which happened to be during the big game hunting season. Snowfall amounts ranged from 12 to 25 inches, while wind gusts to 68 mph produced snowdrifts up to 4 feet deep. This event resulted in a number of vehicle accidents. Additionally, the Routt County Search and Rescue team was called out for multiple searches in the mountains of Routt County due to people getting lost in the blizzard.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
November 12, 7:00 PM MST to November 13, 10:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 8 inches across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
November 12, 7:30 PM MST to November 13, 10:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 5 inches, except for heavier amounts in the northern part of the zone where up to 10 inches was measured. Wind gusts 20 to 40 mph produced areas of blowing and drifting snow. Locally stronger gusts to 54 mph were measured at the Great Divide RAWS site.

Winter Weather, Upper Yampa River Basin

When
November 12, 7:30 PM MST to November 13, 12:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 12 inches. Locally higher amounts included 13 inches at Clark.

Winter Weather, Grand and Battlement Mesas

When
November 13, 5:00 AM MST to 10:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
NWS Employee
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 11 inches above the 9000 foot level. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
November 13, 9:00 AM MST to November 14, 12:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 7 inches. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
November 13, 9:00 AM MST to 9:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 7 inches. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
November 13, 10:00 AM MST to November 14, 12:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 12 inches. Locally higher amounts included 17 inches at Schofield Pass. Wind gusts of 25 to 50 mph produced areas of blowing and drifting snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352826, 352825, 352827, 352828, 352829, 352831, 352832, 352833, 352830.